New Mexico, 2012

Hail in New Mexico, May 14, 2012

May 14, 2012 · NWS EPZ · 2 events in 1 county or zone

A stationary boundary remained over Southwest New Mexico into Eastern Arizona keeping some low level moisture in place across the region. An upper trough moved through the region during the afternoon helping to trigger a couple of strong thunderstorms over Dona Ana County which produced up to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A stationary boundary remained over Southwest New Mexico into Eastern Arizona keeping some low level moisture in place across the region. An upper trough moved through the region during the afternoon helping to trigger a couple of strong thunderstorms over Dona Ana County which produced up to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 14, 1:30 AM MST, 12 hours 13 minutes earlier.

Area forecast discussion, May 14, 1:30 AM MST, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT MON MAY 14 2012

.SYNOPSIS...
OVERNIGHT A BACKDOOR FRONTAL BOUNDARY PUSHED WEST THROUGH THE
BORDERLAND. THIS WILL KEEP MOISTURE OVER THE AREA FOR ONE MORE
DAY. ALOFT A STRONG UPPER TROUGH WILL DROP SOUTH OVER THE REGION.
WITH PLENTY OF MOISTURE AVAILABLE...WE EXPECT ANOTHER DAY OF
SCATTERED THUNDERSTORM ACTIVITY FROM THE RIO GRANDE VALLEY
EASTWARD. AS IN PREVIOUS DAYS SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND STRONG WINDS POSSIBLE. THE SYSTEM WILL EXIT THIS
EVENING ENDING STORM CHANCES FOR THE REST OF THE WEEK. DRIER AIR
WILL MOVE IN AND TEMPERATURES WILL BEGIN A DRAMATIC WARMING
WEDNESDAY ONWARD. THE NEXT CHANCE AT STORMS LOOKS TO BE LATE
SUNDAY AS ANOTHER SURGE OF GULF MOISTURE RETURNS ON EASTERLY WINDS.

&&

.DISCUSSION...
OVERNIGHT ANOTHER PUSH FROM THE EAST ON A WEAK BACKDOOR KEPT
MOISTURE HEALTHY ACROSS THE FORECAST AREA. ALOFT THE MAIN UPPER
TROUGH IS BEGINNING TO DROP SOUTH ACROSS CENTRAL NEW MEXICO.
OVERNIGHT RADAR IS BEGINNING TO SHOW SOME WEAK CONVECTIVE
DEVELOPMENT OVER CENTRAL NM. MODELS DON'T APPEAR TO BE WELL
INITIATED AS BOTH THE GFS AND THE NAM INDICATE MUCH MORE
WIDESPREAD PCPN ACTIVITY THAN IS ACTUALLY OCCURRING.

TODAY THE BEST DYNAMICS MOVE OVER THE FORECAST AREA IN THE FORM OF
A SHARP VORT MAX WHICH WILL PROVIDE EARLY DAY PVA AND LIFT. THE
PROG SOUNDINGS AND THE PATTERN EVOLUTION INDICATE THE BEST
POTENTIAL FOR STORM DEVELOPMENT WILL BE EARLY...AND PERSIST
THROUGH THE EARLY AFTERNOON...WITH STORMS DIMINISHING FROM
NORTHWEST TO SOUTHEAST BY MID-DAY. BY FAR THE BEST INSTABILITY
(LI'S) AND BUOYANCY (CAPE) OCCUR MID MORNING THROUGH ABOUT 20Z.
BY AFTER EARLY AFTERNOON MORE DRYING AT MID LAYERS AND AT THE
SURFACE AND THE LOSS OF PVA AS THE REGION GETS ON THE BACKSIDE OF
THE UPPER TROUGH SHOULD END STORMS. CERTAINLY THE FOCUS IF OVER
THE EASTERN 2/3RD OF THE FORECAST AREA. THE WEST IS TOO DRY. BUT I
ALSO WONDER IF THE PRIMARY FOCUS FOR STORM FORMATION WILL BE
JUST EAST OF OUR CWFA. AGAIN...LOOKING AT THE STORM PARAMETERS...
IT LOOKS LIKE STORMS WILL POSE SEVERE POTENTIAL WITH LARGE HAIL
AND BETTER CHANCES OF STRONG DOWNDRAFT WINDS. EXPECT SVR POTENTIAL
EAST OF A TCS TO HATCH TO E OF DMN LINE. OVERALL THE BEST
POTENTIAL APPEARS TO BE OVER SOUTHERN OTERO...EL PASO...AND
HUDSPETH COUNTIES.

THE SYSTEM FULLY EXITS THE REGION EARLY THIS EVENING AND OUR AREA
COMES UNDER A DEEP AND DRY NORTHERLY FLOW PATTERN. COOL
TEMPERATURES ON MONDAY WILL FOLLOW ON TUESDAY. THE REGION SHOULD
BE TOO DRY FOR STORMS DESPITE SOME RESIDUAL SURFACE-BASED MOISTURE
ON CON TINED SE WINDS.

WEDNESDAY THOUGH SATURDAY THE REGION WILL SIT UNDER A BUILDING
RIDGE OF HIGH PRESSURE ALOFT. THIS WILL ALLOW FOR SIGNIFICANT
WARMING AND CONTINUED DRYING. THU AND FRI AFTERNOONS LOOK BREEZY
TO MODERATELY WINDY AS A PACIFIC TROUGH WORKS EAST AND CUTS
THROUGH THE RIDGE. THE PASSAGE WILL BE DRY.

ALTHOUGH IT APPEARS WEAK AT THIS EARLY TIME...MODELS ARE
SUGGESTING A RETURN LOW-LEVEL EASTERLY FLOW BACK INTO THE REGION
ON SUNDAY AND MONDAY. WE'LL BE WATCHING THAT FOR OUR NEXT CHANCE
OF STORMS FOR THOSE DAYS.

&&

.AVIATION...VALID 14/12Z-15/12Z.
VFR CONDS ALL AREAS TDY. DRY WEST OF SVC-DMN LINE. ISOLD-SCT TSRA
W/ SVR GR POSSIBLE EAST OF SVC-DMN LINE FROM 14Z-00Z. ISOLD TEMPO
SKIES BECM BKN060CB VCTY STORMS. BRIEF +RA AND SHAFTS OF GR. VSBY
LOCALLY BLO 1MI. WINDS GNRLY 070-120 15-25KTS. HOWEVER STORM
OUTFLOW UP TO 50KTS POSSIBLE. STORM CHANCES INCREASE FROM W TO
E...BEST CHANCES OVR TCS/HMN/ALM.

STORMS EXPECTED TO MOVE EAST AND END BY 00Z WITH CLEARING SKIES TO
FOLLOW.

&&

.FIRE WEATHER...
UNSEASONABLY MOIST AIRMASS WILL PERSIST TODAY...BUT AFTER TODAY
DRYING WILL BEGIN OVER THE EAST. IT IS ALREADY QUITE DRY WEST. A
BACKDOOR COLD FRONT MOVED IN LAST NIGHT AND AN UPPER TROUGH WILL
DROP SOUTH ACROSS CENTRAL NM TODAY. THIS COMBO OF MOISTURE FROM
THE EAST...SURFACE CONVERGENCE ON THE FRONT...AND INSTABILITY
ALOFT WITH THE TROUGH WILL PRODUCE ANOTHER ROUND OF STORMS EAST OF
THE CONTINENTAL DIVIDE. WEST OF THE DIVIDE NO STORMS ARE EXPECTED.
SOME STORMS WILL LIKELY BECOME SEVERE WITH LARGE HAIL. STORMS ARE
EXPECTED TO DIMINISH IN COVERAGE FROM NORTHWEST TO SOUTHEAST
THROUGH THE MID AND LATE AFTERNOON HOURS. TEMPERATURES WILL BE BELOW
NORMAL MONDAY AND TUESDAY. MIN RH'S WILL FALL TO THE TEENS OVER THE
WESTERN FIRE ZONES THIS AFTERNOON...WHILE REMAINING IN THE 20S/30S
PERCENT OVER THE EASTERN ZONES.

RIDGE OF HIGH PRESSURE BUILDS OVER NEW MEXICO TUESDAY AND BEYOND FOR
A GRADUAL DRYING OUT AND SIGNIFICANT WARMING UP. TEMPERATURES
SHOULD BE BACK WELL ABOVE NORMAL BY WEDNESDAY...WITH MIN RH'S BACK
TO MORE NORMAL READINGS IN THE TEENS. WINDS BEGIN TO STRENGTHEN
LATER IN THE WEEK WITH THU AND FRI LOOKING BREEZY TO WINDY.

ANOTHER SURGE OF MOISTURE FROM THE EAST LOOKS TO MOVE BACK OVER
THE AREAS EAST OF THE RIO GRANDE VALLEY SUNDAY AND MONDAY...BRINGING
BACK STORM POTENTIAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  55  82  59  88 /  20  10   0   0   0
SIERRA BLANCA           73  52  76  57  88 /  40  10  10   0   0
LAS CRUCES              76  50  80  53  85 /  20   0   0   0   0
ALAMOGORDO              73  48  75  54  86 /  30  10   0   0   0
CLOUDCROFT              53  30  60  36  67 /  50  10  10   0  10
TRUTH OR CONSEQUENCES   75  46  78  50  84 /  20   0   0   0   0
SILVER CITY             70  46  75  49  78 /  20   0   0   0   0
DEMING                  78  49  80  52  86 /  10   0   0   0   0
LORDSBURG               82  53  81  55  87 /  10   0   0   0   0
WEST EL PASO METRO      78  56  80  59  87 /  20  10   0   0   0
DELL CITY               72  45  75  50  82 /  40  10  10  10  10
FORT HANCOCK            77  55  82  57  92 /  30  10  10   0   0
LOMA LINDA              67  48  75  54  81 /  30  10  10   0   0
FABENS                  79  53  81  57  89 /  20  10  10   0   0
SANTA TERESA            78  52  80  54  87 /  20   0   0   0   0
WHITE SANDS HQ          73  51  78  62  84 /  20  10   0   0   0
JORNADA RANGE           76  43  78  45  85 /  20   0   0   0   0
HATCH                   75  47  78  50  83 /  20   0   0   0   0
COLUMBUS                80  49  83  59  87 /  10   0   0   0   0
OROGRANDE               76  50  79  57  87 /  30  10   0   0   0
MAYHILL                 56  35  62  43  69 /  50  10  10  10  10
MESCALERO               58  32  65  38  71 /  50  10  10  10  10
TIMBERON                60  34  64  40  70 /  50  10  10   0  10
WINSTON                 66  40  74  44  78 /  20   0   0   0   0
HILLSBORO               69  47  75  51  78 /  20   0   0   0   0
SPACEPORT               74  48  77  53  83 /  20   0   0   0   0
LAKE ROBERTS            77  39  81  42  87 /  20   0   0   0   0
HURLEY                  74  45  78  49  80 /  20   0   0   0   0
CLIFF                   79  42  86  44  86 /  20   0   0   0   0
MULE CREEK              75  42  83  40  84 /  10   0   0   0   0
FAYWOOD                 72  45  77  48  80 /  20   0   0   0   0
ANIMAS                  86  54  86  55  88 /  10   0   0   0   0
HACHITA                 86  48  85  51  90 /  10   0   0   0   0
ANTELOPE WELLS          87  56  87  53  88 /   0   0   0   0   0
CLOVERDALE              79  55  82  51  82 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD
Hazardous weather outlook, May 14, 5:51 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
651 AM MDT MON MAY 14 2012

NMZ401>417-TXZ418>424-151300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
651 AM MDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

STORM POTENTIAL STILL EXISTS TODAY...AND ESPECIALLY THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS AS A VIGOROUS UPPER SYSTEM
TRACKS SOUTHEAST ACROSS CENTRAL NEW MEXICO INTO WEST TEXAS. A
SEVERE THREAT CONTINUES FOR AREAS EAST OF THE RIO GRANDE. MOST
PROBABLE AREAS ARE OVER OTERO...AND HUDSPETH COUNTIES...BUT
ANYWHERE EAST OF THE RIO GRANDE MAY SEE AN ISOLATED SEVERE STORM.
MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. STORM DEVELOPMENT
SHOULD WAIN NORTH TO SOUTHEAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRYING AND WARMING EXPECTED THROUGH THIS PERIOD. TEMPERATURES
BECOMING WELL ABOVE NORMAL BY THURSDAY. BREEZY TO WINDY AFTERNOONS
EXPECTED THURSDAY AND FRIDAY. MOISTURE TO POSSIBLY RETURN TO AREAS
EAST OF THE RIO GRANDE ON SUNDAY FOR A RETURN OF STORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS ARE
ENCOURAGED TO MONITOR LOCAL STORM AFFECTS TODAY AND REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME.

BIRD

The radar

The El Paso radar (KEPZ), 48 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dona Ana

When
May 14, 1:43 PM MST to 1:47 PM MST
Where
Dona Ana County, 5.49 mi ENE of University Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.303, -106.640

Hail, Dona Ana

When
May 14, 2:14 PM MST to 2:20 PM MST
Where
Dona Ana County, 1.27 mi SSE of Vado
Measured
0.88 in hail
Reported by
Public
Coordinates
32.102, -106.663

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383119, 383120.